Breast cancer

03 June 2010

Pain Med May Affect Breast Cancer Recurrence

Women who took ketorolac after mastectomy fared better, researchers say


This article has not necessarily been edited by Health24.

WEDNESDAY, June 2 (HealthDay News) -- The painkiller a woman takes after a mastectomy may influence the odds of breast cancer recurrence, a new study suggests.

Researchers at the Catholic University of Louvain (Leuven) in Belgium looked for links between painkiller use and breast cancer recurrence in 327 women from one to four years after they underwent a mastectomy.

Women who received a powerful prescription painkiller called ketorolac (sold as Toradol and Acular) which is related to aspirin and ibuprofen, were less likely to develop a recurrence of breast cancer. Their rate was 6 percent compared to 17 percent for those who received other drugs for pain.

The link between the drug and lower rate of recurrence remained even after the researchers adjusted for factors such as patient age and stage of cancer.

The study, published in the June issue of the journal Anesthesia & Analgesia, adds to a growing body of literature that indicates pain-relieving drugs can affect cancer.

More information

For more about breast cancer treatment, see the National Cancer Institute.


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Breast cancer expert

Dr Gudgeon qualified in Birmingham, England, in 1968. She has more than 40 years experience in oncology, and in 1994 she founded her practice, Cape Breast Care, where she treats benign and malignant breast cancers. Dr Boeddinghaus obtained her qualification at UCT Medical School in 1994 and her MRCP in London in 1998. She has worked extensively in the field of oncology and has a special interest in the hormonal management of breast cancer. She now works with Dr Gudgeon at Cape Breast Care. Read more.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules